Valium is a type of benzodiazepine drug (“benzos”) often prescribed to treat anxiety disorders and seizures. It can become highly addictive, though. As a benzo drug, it can have altering effects on the brain and its neurotransmitters. Because of this, it takes a proper detox to clear from the system once discontinuing the use of valium. There is something called the valium withdrawal timeline, which is the steps it takes to fully detox from valium abuse.
So, imagine you are dependent on Valium (diazepam) and are about to start detoxing. What will happen? Here are the steps it will take, so be prepared!
The Valium Withdrawal Timeline
Day 1: First Symptoms
Congratulations! You’ve started your first step to getting free from valium dependency by deciding to get off of it completely. Whether that be tapering off the drug with the supervision and recommendation of your psychiatrist, or quitting your recreational use, you’re on the right path.
You may feel excited, ashamed, or potentially even depressed when first coming off of any substance. It completely depends on your individual situation and why you are detoxing from Valium. But one thing is certain: you should know what to expect for the next coming days and weeks in the detox process.
Because Valium has a half-life of up to 48 hours, it may take 12-24 hours before you start to feel any symptoms. The exact timing varies on your past Valium usage, as well as your personal physical condition.
Day 2-4: Acute Withdrawal
Once withdrawal kicks in, you will notice it. Especially if you’ve used Valium for several months or abused it, these symptoms will become physically and emotionally noticeable.
Acute withdrawal will often feel like the flu. You will get headaches, nausea, vomiting, stomach pains and feel quite sore in general. You may get tremors in your hands or even experience muscle cramps. This is your body reacting to the Valium detox.
Unlike many other Benzodiazepines, Valium works on a longer time scale. A single dose of Valium can stay in your body for four full days according to the FDA.
That means that as time goes on, not only do your symptoms worsen, but the Valium in your body to help combat these systems is constantly diminishing.
Day 5-8: General Withdrawal
After 3-4 days of acute symptoms, you’ll get to general withdrawal. All the Valium has left your body, which leaves nothing left to protect you from the extreme symptoms.
Not only will you increasingly crave valium, but your symptoms might feel like they are increasingly getting worse. Especially after many days of worsening symptoms, relapsing will feel like an easy solution to escape your current troubles. Therefore, this is a crucial time to stay under doctor supervision and undergo medical detox.
If you’ve ever gotten the flu before, imagine what that felt like. Now, imagine those severe symptoms lasting for a week or more and 10 times worse. Then you’ve only begun to image Valium withdrawal.
Common symptoms of Valium withdrawal include:
- Mild Headaches
- Dry Retching
- Weight Fluctuation
- Heart Palpitations
In some cases, Valium detoxing can lead to very serious and sometimes life-threatening symptoms, especially if you’ve had a strong dependence on Valium for a long time.
If you were smart, you’d have checked into an American Addiction Center to help you with your medical detox. Because in some instances, without immediate help from a medical professional, results can be life-threatening.
Severe, dangerous symptoms of valium withdrawal are:
- Numbness or tingling of arms and legs
- Heightened sensations to light and sound
- Life-threatening convulsions or seizures
After about a week, you will start to physically feel better. But the journey is not over yet.
Day 10-14: Rebound Anxiety
For any drug, detoxing has both a physical and a psychological component. At this point, most of your physical effects from detoxing are history. You will become physically stabilized. But there are very real psychological issues you’ll have to deal with.
Often, after general withdrawal from Valium, your mental mood may return to normal for a period of time. But then you will reach rebound anxiety. Anxiety will increase, and you will have trouble with depression. Mood swings are not uncommon. But most importantly, you might feel “out of sync” with the world. This can be a very tough time.
Day 14 to Year 2: Protracted Withdrawal
Though most likely after a couple of weeks you have completed withdrawal, it’s possible that you will now need several years of therapy.
Therapy is a helpful option because, for many, they will have psychological symptoms that will last for years. These include mood swings and other mood issues, irritability, dissatisfaction, variable motivation, difficulty sleeping, and suicidal thoughts. Furthermore, often, the world won’t feel as pleasurable as it was before when you depended on Valium.
Making Withdrawal Easier
However, the Valium withdrawal timeline doesn’t have to be this bad. It’s actually possible to detox from Valium with very few symptoms. That’s why it’s so important to seek help from a qualified medical professional if you or a loved one is dependent on Valium.
Here are a few ways to help alleviate the difficulties of the withdrawal process.
Use of Medical Assistance
Always detox from Valium under medical supervision, preferably in a certified addiction center. As noted above, Valium detox can be deadly. But with proper medical support, not only are their doctors on call should anything life-threatening happen, but also using their process most of the extreme risks are mitigated or eliminated.
Never detox “cold turkey” without help because not only is it very dangerous, but it is also usually ineffective!
Furthermore, because the likelihood of relapse increases as you don’t seek help, so does the chance of an overdose. After detoxing, it’s not uncommon for someone’s tolerance to decrease over time. Yet when relapsing, usually the addict will return to their previous high dose. This makes an overdose very likely.
Medical support can also decrease the chances of relapse.
Only Use Valium As Prescribed
The FDA recommends no more than four months of continuous use of Valium. That’s because continuous use leads to dependence.
Now it should be noted that dependence is not the same as abuse or addiction. Dependence is when your body physically needs the drug. Abuse is using the drug for non-medical reasons while addiction is when using a drug for non-medical reasons leads to dysfunction of many different kinds.
Just because someone may be following their doctor’s orders doesn’t mean they aren’t dependent or won’t need to detox from Valium.
Medications Can Manage Withdrawal Symptoms
Luckily, there are several medications that may help ease the symptoms of Valium withdrawal. These include:
- Melatonin (which can help with insomnia)
- Selective Serotonin Reuptake Inhibitors (reduce anxiety and other psychological symptoms)
- Anti-convulsive medicine(reduces seizures and other residual withdrawal symptoms)
- Muscle relaxant baclofen (reduces cravings for alcohol and Valium) only short-term use.
These are typically used with a physician’s prescription in an addiction center.
Weaning Off of Valium
Lastly, the most effective way to reduce the symptoms throughout the valium withdrawal timeline is to gradually decrease the valium users dose of Valium over time. The exact process and period of time vary with the individual, which is why it’s important to seek help from an American Addiction Center. There, they can prescribe individualized treatments tailor-made to the users’ progress.
Though Valium can be very addictive and have a very intense withdrawal, seeking proper medical help will make the detox journey more successful and pleasant. At Opus Health, we see all kinds of benzo dependencies and we know it is possible to get clean with the help of a caring treatment plan.
If you need to learn more about breaking the cycle of Valium addiction, reach out to us today at 949-625-4019.